Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS Mobile, AL

July 27, 2018Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 27, 2018, 1:47 PM CDT for Escambia County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 1:47 PM CDT (18:47 UTC)
Expired
Jul 27, 2018, 2:12 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Escambia County, FL

The radar

The Mobile radar (KMOB), 84 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS54 KMOB 271847
SVRMOB
FLC033-271930-
/O.NEW.KMOB.SV.W.0086.180727T1847Z-180727T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
147 PM CDT FRI JUL 27 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Escambia County in northwestern Florida...

* Until 230 PM CDT.

* At 147 PM CDT, a severe thunderstorm was located 9 miles south of
  Bratt, or 13 miles south of Atmore, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Escambia County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3075 8753 3087 8754 3097 8728 3087 8730
      3086 8731 3085 8731 3084 8730 3071 8733
TIME...MOT...LOC 1847Z 266DEG 7KT 3084 8746 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
073 
WWUS54 KMOB 271912
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
212 PM CDT FRI JUL 27 2018

FLC033-271922-
/O.CAN.KMOB.SV.W.0086.000000T0000Z-180727T1930Z/
Escambia FL-
212 PM CDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ESCAMBIA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3075 8753 3087 8754 3097 8728 3087 8730
      3086 8731 3085 8731 3084 8730 3071 8733
TIME...MOT...LOC 1910Z 266DEG 7KT 3084 8740 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 27, 12:23 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1223 PM CDT Fri Jul 27 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Shra and a few tsra have formed southeast of the
I65 corridor, in a band of very high moisture levels. With a Gulf
breeze having formed and starting to move inland, additional
precip formation will be based on this boundary's speed/path along
with thunderstorm outflows. A light northerly flow above the
surface will be pushing any convection southward after forming.

Outside of this convection, general VFR CIGs/VISBYs are expected,
with dips to MVFR levels in the precip from the convection.
Coverage is expected to be limited enough to not impact
operations, though outflows passing over TAF sites proper may
cause impacts.

With coverage decreasing mid afternoon on, am expecting general
VFR conditions to return and last through the overnight hours.

/16

&&

.PREV DISCUSSION... /issued 1149 AM CDT Fri Jul 27 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Current package on track, so no updates planned. Current
precip activity south of the I65 is located in a band of deeper
moisture, with a dry band across northwestern half of the
forecast area helping to inhibit precipitation formation. Looking
at the surface obs over and near the forecast area, Meridian is
reporting a Td of 64, with Evergreen reporting a Td of 73. Heat
Indices this hour are following suite, with areas along the I65
corridor and southeast reporting Heat Indices generally in the 98
to 105 degree range, northwest in the low 90s.

/16

PREV DISCUSSION... /issued 640 AM CDT Fri Jul 27 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Mostly VFR conditions through 28.12z. Could see
short periods of MVFR to IFR cigs and visibilties in and around
scattered showers and thunderstorms late this morning through
early this evening. Winds will be variable 5 knots or less
through late morning or early afternoon shifting south to
southwest at 5 to 8 knots later this afternoon through early this
evening then light and variable overnight through Sat morning.
32/ee

PREV DISCUSSION... /issued 513 AM CDT Fri Jul 27 2018/

NEAR TERM /Now Through Friday night/...Broad mid to upper trof
stretching from the northern plains states to the Mid Atlantic and
NE England coasts will dig south along the eastern seaboard as
several mid level perturbations over the central conus begin to
track se along the base of the upper feature mentioned above. Near
the sfc a weak trof/frontal boundary is located over interior
sections of the north central gulf states and se conus progged to
drift slowly south and east in the near term. Better rain chances are
expected along and near this boundary interacting with a weak
seabreeze circulation late in the afternoon. Model soundings show
fairly decent instability across the forecast area later today
helping to initiate today's convection late this morning through
early this evening. With pwats ranging from 1.5 to 1.8 inches
combined with some drier air aloft, periods of very heavy rain
possible leading to some minor nuisance flooding along with gusty
straightline winds by mid to late afternoon will be possible with
some of the stronger thunderstorms. The best coverage looks to occur
over the much of the Florida Panhandle stretching north over parts of
south central AL generally along and east of the I-65 corridor.

Today's high temps will be slightly above seasonal norms for most
areas, ranging from the middle 90s for most inland areas and the
upper 80s to lower 90s near the immediate coast. Lows tonight will
be near seasonal norms ranging from the lower 70s for most inland
areas generally north of the I-10 corridor and the middle 70s
further south to the immediate coast. 32/ee

SHORT TERM /Saturday Through Sunday night/...A broad cyclonic
mid level flow pattern will prevail across the eastern CONUS this
weekend as a trough deepens from the Great Lakes and Upper Midwest
to the Mississippi Valley region into Sunday. Our forecast area
will remain located on the far southern fringe of this trough axis
and also on the far eastern periphery of a mid level ridge of
high pressure extending from Texas through the northwestern Gulf
of Mexico. A persistent surface trough axis will continue to
stretch across interior portions of southeast MS and southwest/south
central AL through the weekend.

A plume of enhanced deep layer moisture with precipitable water
values averaging between 1.75" and 2" will remain oriented across
southern and eastern portions of the forecast area along the
surface trough axis Saturday afternoon, with slightly drier
air/lower PWATs over interior portions of southeast MS and
southwest AL. The development of scattered showers and
thunderstorms will be favored across central and southern portions
of the CWA Saturday afternoon along the axis of higher moisture,
and will carry 30-40% POPs generally to the south of a Beaumont,
MS to Andalusia, AL line, with 10-20% coverage over northern
portions of the area within the drier and more subsident airmass.
The latest short range models now indicate that the drier air will
tend to sink a little farther south into southeast MS and southwest
AL by Sunday, so convective coverage may be more limited than
previously expected over interior portions of the region, while at
least scattered storms may develop along the surface trough and
associated axis of higher moisture closer to the coast. We have
reduced POPs to 20-30% over the interior, and around 40% farther
south along the trough axis Sunday afternoon. Coverage will tend
to become more isolated during the evening/overnight, but
otherwise most likely mainly focused offshore. Hot temperatures
with highs in the lower to mid 90s can be expected through the
weekend given slightly enhanced low level thermal ridging along
the surface trough axis. Max heat indices mostly range from 97-102
over the interior through the weekend, but may trend a little
higher across coastal areas south of the surface trough and/or in
the wake of the inland moving seabreeze. /21

LONG TERM /Monday Through Thursday/...A wetter weather pattern
still looks to return to the central Gulf Coast region during the
early to middle part of next week. Medium range models are in
relatively good agreement with pinching an upper level low in the
vicinity of IA/MO Monday and Monday night as a rather potent
shortwave trough dives southeastward from the central Plains
states to the Lower Mississippi Valley region. A resultant
anomalous mid level trough will deepen and reside across the
Mississippi Valley into at least Thursday of next week. A slow
moving frontal boundary will also slowly move from the Mississippi
Valley toward the central Gulf Coast region late Tuesday into
Thursday. An increasingly moist southwesterly flow pattern aloft
will spread across our forecast area next week in advance of these
features, and several shortwave impulses within the flow will
bring much higher chances of rain showers and thunderstorms to the
region into the extended range period. We will continue to carry
a good chance to likely POPs Monday through Thursday. Temperatures
otherwise average near normal through the period, with daytime
highs even perhaps a little below normal with the higher rain
chances next week. /21

MARINE...A weak surface ridge of high pressure will continue over
the central and northern gulf through early next week combined with
a weak frontal boundary remaining mostly north of the coast. This
pattern will lead to mostly a light to moderate south to southwest
wind flow over the marine area through early next with slightly
better coverage of showers and thunderstorms each day through Sun
compared to the last few days. Better coverage of showers and
thunderstorms can be expected by early next week as the weak frontal
boundary nears the coast combined with deeper moisture moving in
from the east and south. Little change in seas is expected through
early next week though locally higher in and around isolated to
scattered showers and thunderstorms through the forecast period.
32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 27, 5:22 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
522 AM CDT Fri Jul 27 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-281030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
522 AM CDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>636-650-655-670-675-281030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
522 AM CDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 27, 1:36 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
136 PM CDT FRI JUL 27 2018

ALZ263-265-271915-
Mobile Coastal AL-Mobile Central AL-
136 PM CDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 215 PM CDT...

At 136 PM CDT, the strong thunderstorm was located 4 miles west of
Theodore, moving south at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner, Theodore, Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8836 3037 8840 3038 8841 3039 8841
      3038 8840 3044 8840 3062 8833 3060 8812
      3033 8812
TIME...MOT...LOC 1836Z 009DEG 7KT 3054 8825
Special weather statement, Jul 27, 1:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
138 PM CDT FRI JUL 27 2018

FLZ201-271930-
Escambia Inland FL-
138 PM CDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ESCAMBIA COUNTY UNTIL 230 PM CDT...

At 138 PM CDT, the strong thunderstorm was located 11 miles south of
Bratt, or 14 miles south of Atmore, moving east at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Escambia County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8744 3071 8748 3072 8750 3074 8752
      3078 8755 3089 8757 3095 8727 3093 8728
      3092 8729 3089 8728 3088 8730 3085 8731
      3083 8730 3079 8731 3069 8733
TIME...MOT...LOC 1838Z 266DEG 7KT 3081 8749

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:38 PM CDTSpecial Weather StatementMOBEscambia52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.